Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Risk of Herbal Medications with Anesthesia

Posted Dec 23 2013 5:05pm

As the mother of a son who is an anesthesiologist, I know how hard a job he has and the long hours he has to work. If he has a patient who is not aware that herbal medications could create a problem with the  anesthesia he or she is to receive, complications can develop. It has been reported that St. John's Wort, ginkgo, biloba, feverfew, and Ginseng could can problems with a  patient's heart rate or blood pressure when some anesthetics are given. So if a patient does not tell the anesthesiologist that one of these herbal medicines is being taken, it puts both the patient and the doctor at considerable risk. The American Society of Anesthesiologists recommends that any herbal medicines should be stopped two to three weeks before an anesthetic is to be given.

The other important thing to let an anesthetiologist know is when you have last eaten and if there is any family history of anesthetic problems. I was seeing a new patient for a consultation one day and when I asked if there was a family history of anesthetic problems, the mother said there were none. Fortunately,  the woman's father had come with her and he commented that after an anesthetic he was unable to be aroused for several hours. This was important imformation because I diagnosed a muscle disease in the child and it was a disorder associated with Malignant Hyperthermia if specific anesthetics were  given. The grandfather's history was extremely important, so knowing your family's medical history could make a  difference in a diagnosis and even potetenial serious anesthetic problems.   

Post a comment
Write a comment: